Customize your JAMA Network experience by selecting one or more topics from the list below.
Author Affiliations: Department of Neurology, College of Medicine (Drs Baek, Lee, Y. S. Kim, and H. Y. Kim), and Hospital for Rheumatic Diseases (Drs J.-H. Kim and Jun), Hanyang University, Seoul, Republic of Korea.
Objective To describe the case of a patient who had been receiving adalimumab for rheumatoid arthritis and died of varicella-zoster virus vasculopathy with multifocal cerebral hemorrhage.
Design Case report.
Setting Hanyang University Hospital, Seoul, Republic of Korea.
Patient A 66-year-old woman with adalimumab therapy for rheumatoid arthritis followed by stuporous mental changes.
Results Magnetic resonance imaging scans showed multifocal parenchymal lesions and hemorrhage in the brainstem and supratentorial areas. Polymerase chain reaction analysis of the cerebrospinal fluid was positive for varicella-zoster virus. The patient died of multifocal vasculopathy despite intensive antiviral and antibacterial medication.
Conclusions Varicella-zoster virus multifocal vasculopathy with encephalitis may be associated with adalimumab therapy. Clinicians should be aware of the possibility of fatal varicella-zoster virus vasculopathy with encephalitis in patients undergoing adalimumab therapy for rheumatoid arthritis.
Baek W, Lee S, Kim YS, Kim J, Jun J, Kim HY. Fatal Varicella-Zoster Virus Vasculopathy Associated With Adalimumab Therapy. Arch Neurol. 2012;69(9):1193–1196. doi:10.1001/archneurol.2011.3741
Create a personal account or sign in to: